Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Will discontinuing the CCB's make calcium enter the arteries and cause problems ?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 91 Questions
I'm taking amlodipine/benazepril 10/20, I requested my Dr. to take me off ccb's because I've heard so much bad about them. He prescribed lisinopril 20mg. If I stop taking the ccb's will all the calcium then enter my arteries and cause me problems? Also why does all nutrition books tell you to take calcium, magnasium, and potassium to lower BP if calcium is what causes arteries to contract and that is what the ccb's block ? Should I take calcium supplements ?
Posted Mon, 4 Jun 2012 in Hypertension and Heart Disease
Answered by Dr. Ravindra L Kulkarni 17 hours later

I really appreciate your care about understanding the medicines and its side effects. Let me explain you for better understanding.

As you were worried about Amlodipine, CCB(Calcium Channel Blockers, your treating doctor had opted a ACE inhibitor called Lisinopril which is another good antihypertensive drug.

As regards to your concern about calcium entering in arteries and causing problem, let me assure you that this is not going to happen. CCB drugs act at cellular calcium channel receptors which are no way related to blood calcium levels and they do not affect blood calcium levels. So no need worry. Calcium channel blockers help in blood vessel relaxation thus reducing blood pressure.

Physicians are yet to reach a consensus whether calcium supplements can be harmful to the vessels that supply to the heart or not.

On the other hand natural calcium in the diet is safe as it is excreted rapidly so does not cause blood calcium spikes and is not directly causing blood vessel contraction and thus does not contribute to high blood pressure.

Dietary consumption of minerals and cellular physiology are two different things. Hence it is safer to consume balanced diet than rely on supplements.

Do continue newer drug and keep regular monitoring of bood pressure.

Above answer was peer-reviewed by
Follow-up: Will discontinuing the CCB's make calcium enter the arteries and cause problems ? 31 hours later
I still have some of the amlodipine/benazepril 10/20 that I am still taking. This is a ccb and ace inhibitor combination. Is there danger in switching from this to Lisinopril 20mg. which is ACE inhibitor only ?
Answered by Dr. Ravindra L Kulkarni 9 hours later
Thanks for writing back.

It is advisable to stick to one form of treatment. As you were worried about side effects of calcium channel blockers, it will be better if you switch to Lisinopril which is an ACE inhibitor. Feel assured that there is no harm with ACE inhibitors. Ideally, we follow the fact that start with one class of drugs, gradually optimise the dose of the drug and if BP is not controlled with maximum doses of one drug, another drug is added .
But along with drugs, a healthy lifestyle, diet control , weight control and stress management also plays important role in hypertension management .
I hope I have addressed your concerns. Please feel free to ask any more query that you have .
Wish you a good health .
Above answer was peer-reviewed by
Follow-up: Will discontinuing the CCB's make calcium enter the arteries and cause problems ? 18 hours later
ok I understand ccb's do not control blood calcium levels, my worry is that if I stop the ccb's too much calcium will go into the channels causing my smooth muscel cells to contract causing a spike in my BP. Will the Lisinopril 20mg. be enough of a rescue drug to help me get off the ccb. So far I really trust what you are telling me, I just want to do this changeover the right way.
Answered by Dr. Ravindra L Kulkarni 3 hours later
Hi and thanks again.

The changeover WON'T cause any harm. Be assured with the fact that stopping calcium channel blocker (ccb) will not cause any damage to calcium levels and also to smooth muscles.

Once we shift to ACE inhibitor lisinopril we need to monitor blood pressure so that dose can be adjusted.

This is routine practice while we manage blood pressure.

Hope this answers your doubt. Let me know if you have any more concerns.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Will discontinuing the CCB's make calcium enter the arteries and cause problems ? 15 days later
My blood pressure runs anywhere from 130/77 to 135/83 while on Lotrel 10/20 but when I go to Doctor and they call my name my BP shoots up like to 180/95 sometimes higher. Is there any way to beat this white coat syndrome stuff ,I have tried everything I can think of.
Answered by Dr. Ravindra L Kulkarni 12 hours later
It is good that you are keeping a regular watch on blood pressure.
What I can observe, anxiety is more responsible for rise in blood pressure when you visit to clinic.
It is common observations.
In your case please note that
1 You are taking regular medicines for blood pressure.
2 Blood pressure variations are common in normal individuals especially related to their activity, stress level, excitement, addictions etc etc. 5-10 mm Hg variation is what we should not worry.
3 As you are on treatment, I will suggest you to practice home monitoring of blood pressure with suitable devices so that the anxiety related rise can be avoided. This will also guide us whether we need to step up the dose of anti hypertensive treatment or not.
4 besides the drug management, lifestyle modification, stress management exercises, regular exercise and dietary instructions like low salt diet also play an important role in controlling blood pressure.
I hope this information will guide you about your blood pressure management and care.
Please feel free to ask any query if you have.
Above answer was peer-reviewed by
Follow-up: Will discontinuing the CCB's make calcium enter the arteries and cause problems ? 10 hours later
Is it possible to take a drug that would stop the adrenalin from causing me to have such elevated bp and fast heart rate when I see them coming at me to take my bp? I am just talking about taking something to relax me just the days I have a Dr. appointment.
Answered by Dr. Ravindra L Kulkarni 13 hours later
Thanks for writing back.

As we have discussed, presently you to need to continue anti hypertensive drugs and make some necessary lifestyle changes. I would suggest that you do not worry excessively about the illness and its treatment options .

As you have an appointment with your physician about anxiety, a good counselling session in person will also help. A rise in adrenaline is a normal physiological response of body to stressful situations. We do consider adrenaline receptor blockers as anti hypertensive drugs in some selected situations. The choice is based upon clinical examination and severity of illness. At present, you are on good anti-hypertensive treatment so don't worry about blocking the effects of adrenaline.

About anxiety, mild doses of anxiolytics after physician consultation may help. This needs to be done in conjunction with psychotherapy and is usually used sparingly for a short duration preferably.

Hope this update will help you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor